Alert archive / Missouri / Flood Watches in 2018
Flood Watch 1, NWS Kansas City, MO
NWS Kansas City, MO issued this flood watch at Oct 8, 2018, 3:56 AM CDT for 25 counties in Missouri; 7 counties in Kansas. It took effect at Oct 8, 2018, 7:00 AM CDT. It was in force for 44 hr.
The area
The counties it named.
The facts
- Issued
- Oct 8, 2018, 3:56 AM CDT (08:56 UTC)
- In effect from
- Oct 8, 2018, 7:00 AM CDT
- Expired
- Oct 10, 2018, 3:11 AM CDT
- In force
- 44 hr
- Issued by
- NWS Kansas City, MO
- Flood severity
- None
All 32 counties
Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Adair County, MO, Andrew County, MO, Atchison County, MO, Buchanan County, MO, Caldwell County, MO, Cass County, MO, Clay County, MO, Clinton County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Holt County, MO, Jackson County, MO, Linn County, MO, Livingston County, MO, Mercer County, MO, Nodaway County, MO, Platte County, MO, Putnam County, MO, Ray County, MO, Schuyler County, MO, Sullivan County, MO, Worth County, MO
The radar
The Pleasant Hill radar (KEAX), 102 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 463 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flood watch went out at Oct 8, 12:06 AM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, Oct 8, 12:06 AM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1206 AM CDT Mon Oct 8 2018
.Discussion...
Issued at 346 PM CDT SUN OCT 7 2018
A look at satellite, radar, and surface observations shows a very
complicated synoptic pattern over our area, with multiple areas of
forcing and precipitation occurring. An upper level trough still
remains over the SW CONUS, creating large scale southerly flow
over the central plains. A weak warm frontal boundary resides in
central Missouri stacking upward to the north into eastern KS.
Much of the significant rainfall we have seen with this system
have occurred nocturnally when the LLJ is more enhanced with
weakened activity during the day. An area of instability and
MUCAPE over 2000 J/kg over central Missouri has kicked off a few
strong to severe thunderstorms, but this activity is expected to
move east and stay out of our region. The main focus for this
evening will be what occurs as a remnant MCV over eastern Kansas
moves over the weak elevated warm frontal boundary along the KS/MO
border. The RAP/HRRR models both have this feature initialized
and show an intensification of convective activity along the
boundary as the LLJ intensifies due to the low out west deepening
and moving eastward. As this feature pushes north the LLJ will
intensify along the warm frontal boundary as it slowly surges
north, leading to another round of possible training thunderstorms
along a boundary sitting over the northern Metro. CAMs are
indicated a possible 2-3 inches may fall with through tomorrow
morning. Flash flood guidance is less than 1" in places so most
rainfall will become runoff very quickly in these areas. Due to
the possibility of convective storms, with plenty of moisture
available for efficient rainfall and saturated soils, a Flash
Flood Watch has been issued valid this afternoon into tomorrow
morning. The upper level shortwave trough over the southern
Rockies will finally eject into the southern plains Monday forcing
a strong LLJ and WAA to finally force this warm frontal boundary
north. Showers and rainfall may continue in NW Missouri through
the early afternoon but will eventually clear out by the evening.
The shortwave trough will finally start to progress eastward on
Tuesday, but will provide significant lift along a stalled N-S
boundary as it does so. A strong LLJ will develop along this
boundary providing strong isentropic accent over the cold frontal
boundary which will produce high QPF along the boundary from TX up
through MN Tuesday morning. As this front slowly progresses east
into our area flash flooding will likely become a concern due to
very low flash flood guidance that will be in place. WPC excessive
rainfall has also been upgraded to a moderate category for most
of our CWA. The highest rainfall rates will occur Tuesday evening
into Wednesday with and additional 1-2 inches of rainfall
expected along the boundary. Ahead of the front the NAM is
suggesting there may be enough instability to develop pre- frontal
convection which may be strong to severe with a high shear-low
CAPE environment. Any precipitation from this convection would
dramatically effect flash flooding as the front pushes through and
may cause flash flooding on its own. Rivers are already starting
to show minor flooding by Monday, but if current QPF totals are
realized then some moderate to even major flooding may occur as
the water in the basins finally reach the creeks and rivers. Long
term river forecast models are still indicating the Missouri River
may go into moderate or major flood levels starting Thursday and
into the Weekend. This could become a serious impact and is being
watched very closely as this even progresses.
Thursday will be a very nice day behind the front with temperatures
in the 60s and dry weather finally occurring for 24 hours.
Unfortunately a quick moving shortwave trough will bring a short of
precipitation with little QPF expected. High pressure finally pushes
into the area on the weekend with a very autumn feel as low temps
drop into the upper 30s and lower 40s with highs in the 50s. Frost
may be possible Saturday morning so this will need to be monitored
as it would be our first one of the year.
&&
.Aviation...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1158 PM CDT SUN OCT 7 2018
Complicated TAF period continues with line of thunderstorms
generally positioned from north-central Missouri extending down
into southeast Kansas and northern Oklahoma. This line continues
to regenerate along an axis of instability with moist airmass
overrunning a warm front. Thunderstorms will produce periods of
heavy that will have MVFR or lower vsby impacts to the terminals.
Heavy rain is expected to last for several hours before decreasing
in intensity after 9Z. Rain should wind down through the morning
with clouds gradually breaking up through 18Z.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 7 AM CDT Monday for KSZ057-103>105.
MO...Flash Flood Watch until 7 AM CDT Monday for MOZ013>015-020>023-
028>030-037-043.
&&
Discussion...Barham
Aviation...PPietrychaHazardous weather outlook, Oct 7, 5:21 AM CDT, 22 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 521 AM CDT Sun Oct 7 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-081030- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 521 AM CDT Sun Oct 7 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight On and off storms are expected across the area today through Monday morning. A few storms could be strong to severe across central MO, with isolated hail up to one inch possible and isolated wind gusts up to 60 mph. Localized flash flooding potential is low right now, but this may increase if heavier rain bands set up over the same areas. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Monday through Saturday On and off storm chances continue Monday through Wednesday. Localized flash flooding is possible across the area, but the main concern will be in northwest MO and northeast KS. Strong to severe storms are also possible Monday and Tuesday with hail and winds being the main concerns. River flooding is also expected later this week, with our area and areas upstream receiving three to four inches of rain. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 7:38 PM CDT | Areal Flood Advisory | EAX | Carroll, Cass, Jackson, Johnson, Lafayette, Ray | 3 hr |
| Oct 7, 8:40 PM CDT | River Flood Warning | EAX | Linn, Livingston | 6 days |
| Oct 7, 8:40 PM CDT | River Flood Warning | EAX | Carroll, Chariton | 10 days |
| Oct 7, 9:50 PM CDT | River Flood Warning | EAX | Carroll | 3 days |
| Oct 8, 12:19 AM CDT | River Flood Warning | EAX | Andrew, Nodaway | 3 days |
| Oct 8, 12:19 AM CDT | River Flood Warning | EAX | Andrew, Buchanan | 3 days |
| Oct 8, 1:01 AM CDT | Flash Flood Warning | EAX | Cass, Clay, Jackson, Platte | 9 hr |
| Oct 8, 1:20 AM CDT | River Flood Warning | EAX | Jackson | 29 hr |
| Oct 8, 1:38 AM CDT | River Flood Warning | EAX | Jackson | 29 hr |
| Oct 8, 2:02 AM CDT | River Flood Warning | EAX | Jackson | 32 hr |
| Oct 8, 3:18 AM CDT | River Flood Warning | EAX | Bates | 8 days |
| Oct 8, 4:30 AM CDT | River Flood Warning | EAX | Clay, Ray | 41 hr |
| Oct 8, 7:03 AM CDT | Areal Flood Warning | EAX | Caldwell, Clinton, Daviess, DeKalb, Grundy, Harrison and 7 more | 9 hr |
| Oct 8, 7:06 AM CDT | River Flood Warning | EAX | Jackson | 35 hr |
| Oct 8, 7:47 AM CDT | River Flood Warning | EAX | Daviess, Gentry | 4 days |
| Oct 8, 8:13 AM CDT | River Flood Warning | EAX | Daviess, Livingston | 4 days |
| Oct 8, 8:40 AM CDT | River Flood Warning | EAX | Grundy, Livingston | 56 hr |
| Oct 8, 8:44 AM CDT | Areal Flood Warning | EAX | Platte | 3 hr |
| Oct 8, 9:25 AM CDT | River Flood Warning | EAX | Chariton, Macon | 36 hr |
| Oct 8, 9:27 AM CDT | River Flood Warning | EAX | Bates, Cass, Henry | 47 hr |
| Oct 8, 9:58 AM CDT | Areal Flood Warning | EAX | Cass, Clay, Jackson, Platte | 30 hr |
| Oct 8, 3:49 PM CDT | Areal Flood Warning | EAX | Caldwell, Clinton, Daviess, DeKalb, Grundy, Harrison and 7 more | 24 hr |
| Oct 8, 4:31 PM CDT | Special Weather Statement | EAX | Grundy, Livingston | 44 min |
| Oct 8, 4:32 PM CDT | Special Weather Statement | EAX | Andrew | 43 min |
| Oct 8, 4:33 PM CDT | Special Weather Statement | EAX | DeKalb | 42 min |
| Oct 8, 4:40 PM CDT | Tornado Warning | EAX | Andrew | 35 min |
| Oct 8, 5:02 PM CDT | Severe Thunderstorm Warning | EAX | Holt | 43 min |
| Oct 8, 5:05 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Gentry, Nodaway, Worth | 40 min |
| Oct 8, 5:30 PM CDT | Special Weather Statement | EAX | Holt | 45 min |
| Oct 8, 5:47 PM CDT | Special Weather Statement | EAX | Gentry, Worth | 43 min |
| Oct 8, 5:51 PM CDT | Special Weather Statement | EAX | Putnam | 39 min |
| Oct 8, 6:01 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Harrison | 29 min |
| Oct 8, 6:06 PM CDT | Severe Thunderstorm Warning | EAX | Putnam | 24 min |
| Oct 8, 6:14 PM CDT | Tornado Warning | EAX | Putnam | 31 min |
| Oct 8, 6:32 PM CDT | Special Weather Statement | EAX | Harrison, Worth | 43 min |
| Oct 8, 6:45 PM CDT | Severe Thunderstorm Warning | EAX | Harrison, Mercer | 45 min |
| Oct 8, 6:50 PM CDT | Areal Flood Warning | EAX | Andrew, Atchison, Daviess, DeKalb, Gentry, Harrison and 3 more | 18 hr |
| Oct 8, 6:50 PM CDT | Tornado Warning | EAX | Harrison, Mercer | 25 min |
| Oct 8, 12:58 AM CDT | River Flood Warning | EAX | Johnson | 10 hr |
| Oct 8, 3:18 AM CDT | River Flood Warning | EAX | Miami | 5 days |
| Oct 8, 3:18 AM CDT | River Flood Warning | EAX | Linn | 7 days |
| Oct 8, 5:26 AM CDT | Areal Flood Advisory | EAX | Linn | 4 hr |
| Oct 8, 9:29 AM CDT | River Flood Warning | EAX | Atchison, Leavenworth | 46 hr |
Nearby
Flood Watches in Missouri, 2018Flood Watches in Kansas, 2018Every flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.